Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 41, NWS Goodland, KS

May 25, 2010Cheyenne County, Colorado; Greeley County, Kansas

NWS Goodland, KS issued this tornado warning at May 25, 2010, 4:46 PM MDT for Cheyenne County, Colorado; Greeley County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2010, 4:46 PM MDT (22:46 UTC)
Expired
May 25, 2010, 5:45 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, CO, Greeley County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:17 PM MDTTORNADO14 Wnw Horace, KSBRIEF DURATION VIEWED FROM 10 MILES SOUTHWEST OF SHARON SPRINGS
May 25, 5:20 PM MDTTORNADO14 Wnw Horace, KSBRIEF DURATION VIEWED FROM 12 MILES NORTHWEST OF TRIBUNE
May 25, 5:30 PM MDTHAIL 0.7514 Nnw Horace, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2506 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WFUS53 KGLD 252246
TORGLD
COC017-KSC071-252345-
/O.NEW.KGLD.TO.W.0041.100525T2246Z-100525T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 545 PM MDT

* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 11 MILES EAST OF SHERIDAN LAKE...OR 17 MILES WEST
  OF HORACE...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN GREELEY AND SOUTHEASTERN
  CHEYENNE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO IS SPOTTED...MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A 
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND 
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3861 10205 3862 10220 3871 10210 3870 10205
      3869 10204 3869 10193 3868 10177 3844 10204
      3844 10205
TIME...MOT...LOC 2246Z 225DEG 11KT 3852 10209

$$

JERRYK
3 follow-up statements
349 
WWUS53 KGLD 252309
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT TUE MAY 25 2010

COC017-KSC071-252345-
/O.CON.KGLD.TO.W.0041.000000T0000Z-100525T2345Z/
CHEYENNE CO-GREELEY KS-
509 PM MDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN GREELEY AND
SOUTHEASTERN CHEYENNE COUNTIES UNTIL 545 PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 14 MILES NORTHWEST OF HORACE...AND WAS MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN GREELEY AND SOUTHEASTERN
  CHEYENNE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3861 10205 3862 10220 3871 10210 3870 10205
      3869 10204 3869 10193 3868 10177 3844 10204
      3844 10205
TIME...MOT...LOC 2310Z 225DEG 11KT 3857 10202

$$

JERRYK
976 
WWUS53 KGLD 252320
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT TUE MAY 25 2010

COC017-KSC071-252345-
/O.CON.KGLD.TO.W.0041.000000T0000Z-100525T2345Z/
CHEYENNE CO-GREELEY KS-
520 PM MDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN GREELEY AND
SOUTHEASTERN CHEYENNE COUNTIES UNTIL 545 PM MDT...

AT 515 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 14 MILES NORTHWEST OF HORACE...AND WAS MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3861 10205 3862 10220 3871 10210 3870 10205
      3869 10204 3869 10193 3868 10177 3844 10204
      3844 10205
TIME...MOT...LOC 2320Z 225DEG 11KT 3859 10199

$$

JERRYK
480 
WWUS53 KGLD 252331
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT TUE MAY 25 2010

COC017-252341-
/O.CAN.KGLD.TO.W.0041.000000T0000Z-100525T2345Z/
CHEYENNE CO-
531 PM MDT TUE MAY 25 2010

...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3861 10205 3862 10204 3868 10204 3870 10205
      3869 10204 3869 10193 3868 10177 3844 10204
      3844 10205
TIME...MOT...LOC 2331Z 225DEG 11KT 3861 10196

$$

KSC071-252345-
/O.CON.KGLD.TO.W.0041.000000T0000Z-100525T2345Z/
GREELEY KS-
531 PM MDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN GREELEY
COUNTY UNTIL 545 PM MDT...

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CONFIRMED TORNADO.  THIS DANGEROUS STORM WAS LOCATED 9 MILES
NORTH OF HORACE...AND WAS MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3861 10205 3862 10204 3868 10204 3870 10205
      3869 10204 3869 10193 3868 10177 3844 10204
      3844 10205
TIME...MOT...LOC 2331Z 225DEG 11KT 3861 10196

$$

JERRYK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 1:30 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 25, 1:30 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE MAY 25 2010

.DISCUSSION...
130 PM MDT TUE MAY 25 2010

SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST
COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN
UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW
MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER
TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT
ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A
RATHER AMPLIFIED PATTERN.

PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL
END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY
ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE
POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM
HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO
FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH
OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS
FORECASTS.

LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS
DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN
BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY
OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY
SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN
THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS
ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM
APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO
LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT.

HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE
LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S.

FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS
UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING
NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD
FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS
SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE
BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES
WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS
THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY
TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO
SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER
PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE
APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER
TEMPERATURES.

AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY
AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR
THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE
AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN
REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT
AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH
WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT.

CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS
MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA.

AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO
PERHAPS LOW 80S SUNDAY THROUGH TUESDAY.

07

&&

.AVIATION...
1145 AM MDT TUE MAY 25 2010

FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT
24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE
VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD
HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS
STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR
CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN
SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD.
NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND
10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR
CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR
BOTH TERMINALS.

FOLTZ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 3:45 PM MDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT TUE MAY 25 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
345 PM MDT TUE MAY 25 2010 /445 PM CDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY
THREATS WILL BE LARGE HAIL...STRONG WINDS AND TORNADOES. LOCALLY
HEAVY RAIN CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF
THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS
POSSIBLE
SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS
SATURDAY APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT.

07

In the hours before

Local storm report, May 25, 3:38 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             14 S WESKAN             38.66N 101.94W
05/25/2010  M1.75 INCH       GREELEY            KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 25, 4:21 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             14 S WESKAN             38.66N 101.94W
05/25/2010  M0.75 INCH       GREELEY            KS   TRAINED SPOTTER

&&

JMARTIN
Local storm report, May 25, 4:41 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             14 NNW HORACE           38.65N 101.90W
05/25/2010  M1.75 INCH       GREELEY            KS   LAW ENFORCEMENT

            TIME ESTIMATED, UNKNOWN IF HAIL WAS OBSERVED AT THIS TIME
            OR HAIL WAS RECENTLY FOUND ON GROUND.

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:15 PM MDTSevere Thunderstorm WarningGLDCheyenne60 min
May 25, 4:01 PM MDTTornado WarningGLDCheyenne59 min
May 24, 6:03 PM MDTSevere Thunderstorm WarningGLDGove, Logan42 min
May 24, 6:09 PM MDTSevere Thunderstorm WarningGLDSheridan, Thomas55 min
May 24, 6:27 PM MDTTornado WarningGLDDecatur25 min
May 24, 6:58 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton39 min
May 25, 3:19 PM MDTSevere Thunderstorm WarningGLDGreeley56 min
May 25, 3:46 PM MDTTornado WarningGLDGreeley, Wallace59 min
May 25, 4:23 PM MDTFlash Flood WarningGLDGreeley, Wallace3 hr
May 25, 5:15 PM MDTTornado WarningGLDWallace60 min
May 25, 5:29 PM MDTTornado WarningGLDGreeley61 min
May 25, 5:42 PM MDTSevere Thunderstorm WarningGLDLogan63 min

Nearby

Tornado Warnings in Colorado, 2010Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.